Was today prescribed medication which contained warning, do not take if you have an irregular heart rhythm!

Today I phoned my GP to discuss different symptoms I was experiencing with my Afib. My GP was away and so I spoke to locum, explaining I had been in Afib since Sunday, but had experienced dizziness and a soreness in my chest. After asking me some questions the locum said it was a chest infection and prescribed me Minatev La.

Imagine my shock when reading through the notes I found it said "do not take this medication if you have an irregular heart rhythm"!!

Further on it says possible side effects included:

Torsades de Pointes, a life threatening irregular heartbeat

And

Chest pain and changes to heart rhythm such as palpitations

I rang the surgery and spoke to the locum who said it was ok for me to take, the company are just protecting themselves legally in case the medication interacts with any anti arrhythmia medication, but that he would prescribe something else if I preferred!!!! I will be taking this up with my GP on his return. I think I had a lucky escape and that he was negligent in prescribing that medication to me.

10 Replies

oldestnewest
  • Interesting viewpoint and you may be right but many drugs carry such caveats for the reasons your locum stated and in fact many anti-arrhythmic drugs can cause irregular heartbeat. I would be more concerned about his /her diagnosis of chest infection.

    Bob

  • Well, the diagnosis may be questionable, but as a sufferer of chronic sinusitis I do get a lot of infected matter draining to my chest and do get frequent chest infections, which as I am also asthmatic often need antibiotics and steroids to clear and the medical profession does seem to believe that Afib is often prompted by some sort of infection.

    I have to say I still find it hard to understand how I could be expected to take a medication which clearly stated "do not take if you have an irregular heart rhythm!"

  • It is a funny thing. I used to be on Verapimil for my AF and one of the warnings was may cause irregular heartbeat. I was also put on statins which was highlighted by the pharmacist as a contra-indication with Verapimil he told me to query it with my GP who said it was fine as I didn't suffer from swollen ankles.

    Speak to your pharmacist they are usually very knowledgeable and it may not be as bad as you think.

    Agree with Bob about the chest infection.

  • Yeah I spoke to the pharmacist before I phoned the surgery and he said I shouldn't take the medication and to tell the locum he had referred me back to him.

  • Hi Isobel. When you read the small print concerning side-effects on the medication leaflets, or in the BNF, it's surprising how often a medication can cause the very symptoms that it's meant to be relieving. Some can state 'May cause [list of side effects] ... and even death'. (I suppose that that would, quite emphatically, end the troublesome symptoms!) I remember discussing this with my GP and receiving much the same response as you did. Cheers.

  • I have this problem all the time I have multi conditions and sometimes the cure is the killer for the other and vice versa. I have had a few reactions, but some of them are my body not playing as they should do. It is a minefield and very often the Pharmacist can be a level playing field for these questions?

    Be Well

  • Every time my gp gives me new tablet he checks it on his laptop and a warning flashes on his screen if it. Clashes with the tablets l am. On all the best Gordon

  • If you read a leaflet for life then death would be listed as a likely side effect

  • Ooh, love that, must remember it!

  • I just took some anti viral meds which clearly states shouldn't be taken if taking a certain immune suppressant drug I was taking. Talk about stuck between rock and hard place!

    I stopped the immune suppressants for 2 days whilst taking the anti viral. Week-end so couldn't access my GP. I saw my neurologist yesterday and talked it through with him who assured me that it would be fine and that the drug companies do issue these warnings purely to cover themselves legally and that they would be referring to people taking both long term and they would obviously fight each other and I could take them both, there was no interaction. Also been told by many doctors never to read the leaflet fully otherwise we wouldn't take anything.

    And I was recently recommended an over the counter cold remedy which I should definitely never take with my condition, which is so rare most doctors and pharmacists don't know anything about it anyway so I have to research everything myself very carefully.

    Nearly EVERY drug I have ever been described list the symptom the drug is prescribed for as a side effect. Isn't that the principle of how homeopathy works? Give a minute dose of the substance that causes the difficulty.

    We are all so individual that what gives you a side effect, may be highly effective for me - as indeed was the case in point for Flecainide - worked really well for me for about 7 years - indused arrhythmias in Koll.

You may also like...